Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 150, NWS Bismarck, ND

July 20, 2011McLean County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2011, 5:02 AM CDT for McLean County, Ward County, North Dakota. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2011, 5:02 AM CDT (10:02 UTC)
Expired
Jul 20, 2011, 6:00 AM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties McLean County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:05 AM CDTTSTM WND GST 608 Ene Roseglen, ND
Jul 20, 5:17 AM CDTTSTM WND GST 60Max, NDALSO REPORTED QUARTER SIZE HAIL. REPORT RELAY VIA BROADCAST MEDIA.
Jul 20, 5:20 AM CDTTSTM WND DMGMax, NDTREES DOWNED AND UPROOTED IN MAX.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5088 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS53 KBIS 201002
SVRBIS
NDC055-101-201100-
/O.NEW.KBIS.SV.W.0150.110720T1002Z-110720T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
502 AM CDT WED JUL 20 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 600 AM CDT

* AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF DOUGLAS...OR 34 MILES SOUTH OF
  MINOT...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOUGLAS...MAX...BENEDICT...LOGAN AND SAWYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4820 10108 4789 10096 4785 10097 4785 10095
      4782 10094 4768 10119 4760 10164 4779 10183
      4800 10150
TIME...MOT...LOC 1002Z 231DEG 38KT 4777 10152
WIND...HAIL <50MPH 1.00IN

$$

HEINERT
1 follow-up statement
649 
WWUS53 KBIS 201015
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
515 AM CDT WED JUL 20 2011

NDC055-101-201100-
/O.CON.KBIS.SV.W.0150.000000T0000Z-110720T1100Z/
MCLEAN ND-WARD ND-
515 AM CDT WED JUL 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WARD AND NORTH CENTRAL MCLEAN COUNTIES UNTIL 600 AM CDT...

AT 510 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO PING PONG BALL 
SIZE HAIL.  THIS STORM WAS LOCATED NEAR DOUGLAS...OR 29 MILES SOUTH 
OF MINOT...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  BENEDICT...LOGAN AND SAWYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4820 10108 4791 10097 4785 10097 4785 10095
      4782 10094 4768 10119 4766 10147 4780 10172
      4800 10150
TIME...MOT...LOC 1015Z 231DEG 38KT 4786 10136
WIND...HAIL <50MPH 1.00IN

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:33 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 20, 3:33 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
333 AM CDT WED JUL 20 2011

.SHORT TERM...TODAY THROUGH THURSDAY AFTERNOON...

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE A THREAT FOR
STRONG TO SEVERE STORMS THROUGH THE MORNING HOURS...STRONG WINDS
WEST AND PORTIONS OF THE CENTRAL TODAY...AND AN END TO THE HEAT
AND HUMIDITY FOR ALL LOCATION BY LATER THIS AFTERNOON. USED A
MODEL BLEND WITH GUIDANCE IN OVERALL DECENT AGREEMENT.

CURRENTLY...STRONG UPPER LEVEL RIDGE REMAINS CENTERED OVER THE
CENTRAL PLAINS/MISSOURI VALLEY REGION. THE RIDGE AXIS CONTINUES TO
SHIFT EAST OF THE NORTHERN PLAINS WITH THE APPROACH OF A STRONG
UPPER LEVEL TROUGH AND ITS ASSOCIATED SFC COLD FRONT NOW MOVING
ACROSS THE LEE OF THE MONTANA ROCKIES. SOUTHWESTERLY FLOW ALOFT
THUS REMAINS AHEAD OF THE TROUGH OVER NORTH DAKOTA. EMBEDDED LEAD
S/WV IMPULSES CONTINUE TO EJECT NORTHEASTWARD OVER THE
REGION...TRIGGERING SCATTERED THUNDERSTORMS. GIVEN THE ENORMOUS
AMOUNT OF INSTABILITY STILL PRESENT...WILL MAINTAIN MENTIONING
POSSIBLE SEVERE WEATHER THROUGH THIS MORNING. STILL MUGGY BUT WELL
BELOW ADVISORY CRITERIA. WITH THE COLD FRONT EXPECTED TO SWEEP
ACROSS THE REGION TODAY...PROJECTED HI VALUES WILL REMAIN WELL
BELOW WARNING OR ADVISORY NUMBERS TODAY SO WILL EXPIRE THE HEAT
HEADLINES WITH THIS MORNINGS FORECAST PACKAGE.

MUCH NEEDED RELIEF FROM THE HEAT AND HUMIDITY ARRIVES THIS MORNING
AND AFTERNOON AS THE SFC COLD FRONT NOW OVER MT MOVES QUICKLY FROM
WEST TO EAST ACROSS NORTH DAKOTA. MUCH COOLER AND DRIER AIR WITH
SFC DEWPOINT TEMPS FROM THE MID 50S DOWN TO THE MID 40S WILL
OVERSPREAD ALL OF WEST AND CENTRAL ND BY LATE THIS AFTERNOON. AT
THIS TIME THE COLD FRONT IS FORECAST TO BE THROUGH WESTERN ND
AROUND SUNRISE...THEN THROUGH MY EASTERN COUNTIES BY NOON. STRONG
WEST-NORTHWESTERLY WINDS BEHIND THE FRONT WILL ALSO CONTRIBUTE TO
MIXING DOWN DRIER AIR ALOFT AND SCOURING OUT THE RICH MOISTURE
WHICH HAS PLAGUED THE LOCAL AREA FOR SEVERAL DAYS. MAINTAINED
SIGNIFICANT CHANGES TO THE DEWPOINT AND RELATIVE HUMIDITY
FORECASTS WITH GREAT MODEL AGREEMENT. WIND MAGNITUDES STILL LOOK
ADVISORY CRITERIA...WITH THE STRONGER WINDS ACROSS THE WEST.

NORMALLY SUCH A STRONG COLD FRONT WITH THE DEGREE OF WINDS AND
DRY AIR WOULD ELEVATE FIRE WEATHER CONCERNS GREATLY. HOWEVER...DUE
TO THE HIGH PERCENT GREEN VALUES ACROSS THE WEST AND CENTRAL THE
IMPACTS WILL BE MINIMIZED AND SHOULD NOT CONTRIBUTE TO AN INCREASE
IN FIRE WEATHER HAZARDS.

CHANCES FOR PRECIP/THUNDERSTORMS GREATLY DIMINISH BY THIS
AFTERNOON THANKS TO THE STRONG DRY AIR ADVECTION AND AS ALL
FORCING ASSOCIATED WITH THE UPPER TROUGH MIGRATES WELL TO OUR
NORTH INTO SOUTH CENTRAL CANADA.

DRY AND RELATIVELY COOL CONDITIONS WILL CONTINUE TONIGHT INTO
THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

WEAK UPPER RIDGING THURSDAY NIGHT IS EXPECTED TO TRANSITION TO
SOUTHWEST FLOW ON FRIDAY...WITH INCREASED CHANCES FOR SHOWERS AND
THUNDERSTORMS AND ATTENDANT SEVERE WEATHER/HEAVY RAIN THREATS.
DESPITE SOME LINGERING TIMING DIFFERENCES...THE MODEL/ENSEMBLE
CONSENSUS FAVORS FRIDAY AFTERNOON AND NIGHT AS THE PRIME PERIOD FOR
ACTIVE WEATHER. BY SUNDAY...A BROAD UPPER RIDGE WILL LIKELY BE IN
PLACE ACROSS THE REGION...THEN BACK TO SOUTHWEST FLOW LATE MONDAY
INTO TUESDAY. WILL KEEP THE LATER PERIODS DRY FOR NOW...BUT POPS MAY
BE NEEDED EVENTUALLY. TEMPERATURES WILL REMAIN MAINLY IN THE
80S...WITH DEWPOINTS GENERALLY IN THE 50S AND 60S...WARM AND
MUGGY...BUT NOTHING LIKE THE PAST FEW DAYS.

&&

.AVIATION...

EXPECT IFR TO MVFR VSBYS AND CIGS AGAIN THIS MORNING...MAINLY
AFFECTING KMOT/KBIS/KJMS. SHOWERS AND ISOLD THUNDERSTORMS ARE
EXPANDING IN COVERAGE ACROSS THE SOUTHWEST...WITH TRENDS SUPPORTING
A MORE PROMINENT MENTION OF THUNDER IN KDIK TAF. A COLD FRONT WILL
SWEEP THROUGH THE FORECAST AREA TODAY...WITH DRIER AIR AND A STRONG
W/NW WIND BY LATE MORNING THROUGH THE AFTERNOON...ESPECIALLY AT
KISN/KDIK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 8 PM CDT
/7 PM MDT/ THIS EVENING FOR NDZ001>003-009>011-017>021-031>035-
040>046.

&&

SHORT TERM...NH
LONG TERM/AVIATION...RK
Hazardous weather outlook, Jul 20, 3:37 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
337 AM CDT WED JUL 20 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
337 AM CDT WED JUL 20 2011 /237 AM MDT WED JUL 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS WEST AND
CENTRAL NORTH DAKOTA. A FEW STORMS MAY BECOME STRONG TO SEVERE.

VERY WINDY CONDITIONS WILL DEVELOP WEDNESDAY MORNING AND AFTERNOON
AS A STRONG COLD FRONT PUSHES FROM WEST TO EAST ACROSS THE STATE.
A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND WEST OF HIGHWAY
83 AS A RESULT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY NIGHT THROUGH
SATURDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT DURING THIS
PERIOD. AT THIS TIME...THE BEST CHANCE FOR WIDESPREAD SEVERE
STORMS WILL BE FRIDAY THROUGH SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

HEINERT

In the hours before

Special weather statement, Jul 20, 3:47 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
347 AM CDT WED JUL 20 2011

NDZ010-011-017-018-021-200945-
DUNN-MCKENZIE-MCLEAN-MOUNTRAIL-WARD-
347 AM CDT WED JUL 20 2011

...SPECIAL WEATHER STATEMENT...

AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL DUNN COUNTY...MOVING NORTHEAST
AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH
THIS STORM. EXPECT A BRIEF PERIOD OF HEAVY RAIN...WITH A QUICK
QUARTER TO HALF INCH POSSIBLE.

* THE THUNDERSTORM WILL BE NEAR...
  SKUNK CREEK BAY RECREATION AREA BY 305 AM MDT...
  POUCH POINT RECREATION AREA BY 410 AM CDT...
  PARSHALL BAY RECREATION AREA BY 420 AM CDT...
  PARSHALL BY 430 AM CDT...
  PLAZA BY 440 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:42 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope39 min
Jul 19, 10:57 PM CDTAreal Flood AdvisoryBISBillings, Golden Valley, Slope18 hr
Jul 20, 5:43 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan, Ward62 min
Jul 20, 6:22 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells53 min
Jul 20, 6:34 AM CDTTornado WarningBISPierce26 min
Jul 20, 7:05 AM CDTSevere Thunderstorm WarningBISPierce, Rolette40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.